Recovery Begins Here
Call 24/7 (855) 960-5456

We’re open everyday 24/7
Get help now
Free & confidential

(855) 960-5456

How To Recognize The Signs Of Tramadol Abuse

Tramadol is a type of synthetic opioid drug that is marketed under the brand names ConZip, Ultram ER, and Ultram. It is also found as a combination medication with other analgesics like acetaminophen, marketed as Ultracet, and in generic forms as a prescription strength pain reliever. It is approved by the U.S. Food and Drug Administration (FDA) to treat moderate to moderately severe pain.

Opioid drugs work by binding to opiate receptors in the brain to block pain.

Opioids are central nervous system depressants that also serve to lower anxiety by minimizing the stress response in the body, which, in turn, slows breathing and heart rate while also lowering blood pressure and body temperature. Tramadol interacts with brain chemistry by blocking some of the naturally occurring chemical messengers, called neurotransmitters, such as serotonin from being reabsorbed back into the brain and body. High levels of serotonin in the brain can cause a flood of pleasure, as it is one of the brain chemicals that helps to regulate moods and emotions.

Taking tramadol without a medical need for it, or taking it in higher doses or in ways other than it is prescribed, can create a euphoric rush or a high. The National Survey on Drug Use and Health (NSUDH) reports that, in 2016, more than 1.5 million Americans misused a product containing tramadol in the prior year, which represents about 0.6 percent of the total population. Opioids like tramadol are highly addictive and carry many risks if abused.

HAZARDS OF TRAMADOL USE AND ABUSE

As an opioid drug, tramadol comes with several noticeable side effects. For example, a person may appear drowsy, mellow, relaxed, and even appear drunk when under its influence. Slurred speech, trouble with balance and coordination, slowed reflexes, and impaired judgment can all be indicators of tramadol intoxication.

When taking tramadol, a person may act in a way that is out of character, taking bigger risks, showing impulsiveness, and being less likely to consider possible consequences for their actions.

This type of risky behavior can lead to physical injury, possibly hazardous sexual encounters, or potential run-ins with law enforcement.

On labeling information for Ultram, the FDA warns that taking the drug can increase the risk for seizures, suicidal behaviors, and developing potentially life-threatening serotonin syndrome. Serotonin syndrome can occur when levels of the neurotransmitter serotonin build up in the brain and get too high for the body to metabolize safely. Taking tramadol with other medications that interact with serotonin levels in the brain increase the risk for this dangerous syndrome.

Signs and side effects of serotonin syndrome include:

  • Shivering
  • Muscle rigidity
  • Diarrhea
  • Fever
  • Nausea and vomiting
  • Complications with coordination and balance
  • Irregular heart rate
  • Elevated blood pressure
  • Agitation
  • Hallucinations
  • Seizures
  • Coma

TRAMADOL OVERDOSE: RISK AND SIGNS

Another significant danger of tramadol use is the risk of a potentially fatal overdose. The National Institute on Drug Abuse (NIDA) reported that more than 115 people die every day in America from an opioid overdose. More than 42,000 people died from an opioid overdose in the United States in 2016, the U.S. Department of Health and Human Services (HHS) reports. More than 40 percent of these overdose deaths involved a prescription opioid, and this was an all-time record high for the number of opioid overdoses in a single year.

Opioid overdoses can happen quickly and slow a person’s breathing down or stop it altogether. Signs of an opioid overdose are:

  • Cold and clammy skin
  • A bluish tinge to the lips, skin, or nails
  • Shallow breathing
  • Difficulty staying awake or loss of consciousness
  • Mental confusion
  • Pinpoint pupils

A suspected opioid overdose is an immediate medical emergency that requires swift intervention. Combining tramadol with other medications, alcohol, or additional drugs can heighten the odds of a possible overdose and further complications.

SPOTTING TRAMADOL ABUSE

When a person is taking tramadol without a prescription or outside of the way the medication was prescribed, this is considered drug abuse. Abuse may start out with a legitimate and medically necessary prescription.

One way to recognize that tramadol is being abused is to watch the dosage. For instance, is the drug being taken exactly as it is prescribed and in the proper amount each time? Tramadol abuse often involves taking the drug in higher doses and more frequently than it is prescribed for.

A person may begin to take it in between doses as well, keep taking the drug after a prescription has run out, or may exaggerate symptoms to get additional prescriptions for the drug. Seeking out prescriptions from more than one doctor, known as doctor shopping, is another warning sign of potential abuse.

Anytime tramadol is altered in any way, it is abuse. Users may chew the tablets or they may crush them and then snort or smoke the resulting powder. They may dissolve crushed tablets into liquid and inject the substance. Be on the lookout for white powder residue or drug paraphernalia used for smoking, crushing, snorting, or injecting the drug if tramadol abuse is suspected. Things like shoelaces can be used to tie off veins, straws or pens are used for snorting drugs, and flat objects are used to crush tablets. Tramadol abuse may also be recognizable by empty pill bottles in the trash and pills kept in easy-to-reach locations, such as in purses, on nightstands, or in cars.

Tramadol is a drug that a person can build up a tolerance to when they take it regularly. The brain will get used to certain levels of the drug, and more will need to be taken each time in order for it to be effective. When the drug is abused, a person will then take higher and higher doses each time looking for that rush. Drug dependence can then occur.

Dependence happens when the brain relies on tramadol to interact with the way it releases, transmits, and reabsorbs some of its chemical messengers like serotonin. When it stops being active in the bloodstream and levels of these brain chemicals drop, withdrawal symptoms can occur.

Have Questions? Call 24/7.
Calling Is Free & Confidential.

(855) 960-5456

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.